The dryness, discomfort, and frequent infections you describe are consistent with vulvovaginal atrophy (now sometimes called "genitourinary syndrome of menopause") and, possibly, vulvodynia. The mainstay of treatment for these conditions is to "estrogenize"--add estrogen to--the vagina.
It was once thought that all estrogen posed some vascular risk, so I understand the hesitation about continued use for you after a blood clot. More recently, though, localized (placed directly in the vagina rather than taken orally) estrogen has been shown not to raise the risk of thrombosis. Estrogen products still carry the "black box warning," regardless of the method of administration. About a month ago, though, additional data were presented to the FDA asking them to remove that "class labeling," since the means of administering makes such a difference. We'll see what happens, but you can ask your health care provider to reconsider.
In addition to continuing the use of a vaginal moisturizer, you might also use a silicone lubricant (Pink is a favorite at MiddlesexMD). That type of lubricant reduces friction and gives more glide or slipperiness. And you could ask your health care provider to prescribe a topical xylocaine, an anesthetic that you can apply to the area to make you more comfortable during and after intercourse.
Have another discussion with your health care provider, and try all your options! Comfortable sex is possible for you.
Dr. Barb DePree, M.D., has been a gynecologist and women’s health provider for almost 30 years and a menopause care specialist for the past ten.